Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
October 02, 2014, 10:42:43 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 640750
  • Total Topics: 48672
  • Online Today: 247
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Significance of low potassium  (Read 8417 times)

0 Members and 1 Guest are viewing this topic.

Offline Cliff

  • Member
  • Posts: 2,645
Significance of low potassium
« on: July 06, 2006, 04:43:35 PM »
I went in for my 3-month labs on Friday.  Today a doctor, (not my doctor), left a message requesting that I come in for more tests.  I called back to find out why, (thinking the worst), only to find out my potassium levels were very low.  They checked my previous labs and the numbers were borderline low then. 

1.  This doesn't seem like a big deal to me, is it?
2.  Bananas are the only fruits I eat regularly (usually have 2-4 a week).  Is this not enough?
3.  Can HIV cause a drop in potassium?  My tcells have continued their decline, (600's from my last test in the US to low 300's on this test).  Could this explain the low levels of potassium?

Thanks

Offline RapidRod

  • Member
  • Posts: 15,288
Re: Significance of low potassium
« Reply #1 on: July 06, 2006, 04:55:25 PM »
Hey Cliff,
Low potassium can cause heart problems if not corrected. It also can cause severe cramping in your leg muscles. I doubt that you can get enough potassium out of your Bananas to boost your potassium level, but they do help in maintaining your levels.  If it is that low, they will probably give you potassium horse capsules or put you on Slow-K. Don't be throwing your banana peels on the floor or you'll have other problems to deal with. ;)

Offline newt

  • Member
  • Posts: 3,885
  • the one and original newt
Re: Significance of low potassium
« Reply #2 on: July 06, 2006, 07:37:25 PM »
Normal potassium level is 3.5-5.0 mEq/L (or mmol/l) . Low potassium is defined as a potassium level below 3.5. Below 2.5 = urgent attention (increased risk of cardiac arrhythmias).

Dehydration, some diuretics (this would include some blood pressure meds too), diarrhoea, vomiting, too much coffee are all causes.  Bananas, melons, orange juice, potatoes, spinach, broccoli, milk etc, turkey, beef are good sources of the K mineral.  Supplements an option.  Urgent cases = IV drip (gotta love those butterfly catheters).

More steak please.

- matt
"The object is to be a well patient, not a good patient"

Offline gerry

  • Member
  • Posts: 522
  • Joined AM Feb 2003
Re: Significance of low potassium
« Reply #3 on: July 06, 2006, 11:57:44 PM »
If the potassium level is "very low," then they need to find the reason for such, especially if you are not on medications that can cause it (e.g., diuretics) or if you have not had an acute condition that may cause it (e.g., diarrhea). Consuming diets rich in potassium may take care of mild reductions but would not be enough when it's very low.  The drop in CD4 count does not necessarily explain this and the cause may be entirely unrelated to HIV.  You might need to see an endocrinologist and nephrologist for this if it continues to be a problem.

Offline Cliff

  • Member
  • Posts: 2,645
Re: Significance of low potassium
« Reply #4 on: July 07, 2006, 05:15:13 AM »
Thanks for the responses.  I will go back for more testing next Friday.  Until then, I will get me some multivitamins and eat a banana a day.  Hopefully it was just a one-time deal...though I've also gotta find a way to stop my tcells from dropping.  Maybe the extra vitamins will help that too.

Offline Christine

  • Member
  • Posts: 1,069
Re: Significance of low potassium
« Reply #5 on: July 07, 2006, 10:26:57 AM »
Hi Cliff,
I experienced low potassium after having pretty bad vomitting and diarrhea for a few days. Low potassium can cause heart problems, so it does need to be addressed. I had become dehydrated from the stomach problems, so I was hospitalized for a few days- given fluids, and to get stomach issues under control. Ended up I had food poisoning.

There are big horse-pill size tablets, but I was given liquid potassium, which tastes like a nasty Tang. That did not work fast enough, so they had to do IV potassium. The drip was not diluted correctly, and it burned horribly. If you have to have the IV drip, make sure it is diluted properly, and the drip is slow, so it does not burn. Once it was diluted properly it hurt a little, but was tolerable.

My Mom has had low potassium also from being on a diuretic, and blood pressure meds. She controls it with eating potassium rich foods- bananas, oranges juice. Sometimes she will forget to eat correctly, and she can tell since she gets shakey, a little dizzy, and she will get cramps in her calves, usually during the night.

Christine
Poz since '93. Currently on Procrit, Azithromax, Pentamidine, Valcyte, Levothyroxine, Zoloft, Epzicom, Prezista, Viread, Norvir, and GS-9137 study drug. As needed: Trazodone, Atavan, Diflucan, Zofran, Hydrocodone, Octreotide

5/30/07 t-cells 9; vl 275,000

Offline RAB

  • Member
  • Posts: 1,895
  • Joined March 2003
Re: Significance of low potassium
« Reply #6 on: July 07, 2006, 06:55:25 PM »
Quote
My tcells have continued their decline, (600's from my last test in the US to low 300's on this test).


 ??? ??? ??? ??? ??? ???

RAB

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.